Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 39, NWS Little Rock, AR
NWS Little Rock, AR issued this flash flood warning at May 12, 2009, 10:34 AM CDT for 4 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2009, 10:34 AM CDT (15:34 UTC)
- Expired
- May 12, 2009, 1:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Little Rock, AR
- Area
- Storm-based polygon
- Flood severity
- None
Counties Montgomery County, AR, Pike County, AR, Polk County, AR, Scott County, AR
The radar
The Western Arkansas radar (KSRX), 91 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 3.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -496 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLZK 121534
FFWLZK
ARC097-109-113-127-121830-
/O.NEW.KLZK.FF.W.0039.090512T1534Z-090512T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1034 AM CDT TUE MAY 12 2009
THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN PIKE COUNTY IN SOUTHWEST ARKANSAS
MONTGOMERY COUNTY IN WESTERN ARKANSAS
POLK COUNTY IN WESTERN ARKANSAS
SOUTHERN SCOTT COUNTY IN WESTERN ARKANSAS
* UNTIL 130 PM CDT
* AT 1031 AM CDT...NATIONAL WEATHER SERVICE DOPPLER WEATHER
RADAR SHOWED SHOWERS AND THUNDERSTORMS BUILDING INTO WESTERN
ARKANSAS FROM EASTERN OKLAHOMA. THE GROUND WAS NEARLY SATURATED
DUE TO RECENT HEAVY RAIN. GIVEN ADDITIONAL PRECIPITATION...FLASH
FLOODING IS LIKELY TO OCCUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MENA...Y CITY...GLENWOOD AND MOUNT IDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3483 9445 3486 9373 3481 9369 3476 9371
3475 9365 3456 9350 3419 9348 3423 9392
3435 9394 3435 9424 3426 9424 3428 9447
$$
46What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 12, 10:21 AM CDT, 13 minutes earlier.
Area forecast discussion, May 12, 10:21 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 1021 AM CDT TUE MAY 12 2009 .UPDATE... WARM FRONT MOVING NORTH...WITH SHOWERS AND THUNDERSTORMS DEVELOPING NORTH OF THE FRONT. HAVE INCREASED POPS FOR THIS AFTERNOON...ESPECIALLY OVER THE WEST. OTHERWISE...REST OF THE FORECAST ON TRACK...AND ONLY ADJUSTED FOR CURRENT CONDITIONS. && .PREV DISCUSSION... /ISSUED 630 AM CDT TUE MAY 12 2009/ AVIATION... MAINLY VFR CEILINGS TODAY...WITH ISOLATED MVFR CEILINGS WITH SHOWERS. ISOLATED IFR CEILINGS WITH THUNDERSTORMS. EAST TO SOUTHEAST WIND FLOW 5 TO 15 MPH. TODAY A WARM FRONT AND UPPER LEVEL SYSTEM WILL MOVE OVER ARKANSAS...AND DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS. (59) PREV DISCUSSION... /ISSUED 326 AM CDT TUE MAY 12 2009/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT AN UPPER RIDGE IS OVER THE CENTRAL PART OF THE U.S. WITH TROUGHS OVER THE EAST AND WEST COASTS. THE RIDGE WILL MOVE TO THE EAST COAST BY WEDNESDAY. AN UPPER TROUGH WILL MOVE INTO THE PLAINS WEDNESDAY NIGHT. SOUTHWEST FLOW ALOFT WILL RETURN FOR THURSDAY AND FRIDAY. MODELS ARE IN DECENT AGREEMENT THIS MORNING. HIGH PRESSURE AT THE SURFACE IS OVER THE AREA THIS MORNING. THIS LARGE AREA OF HIGH PRESSURE WILL MOVE OFF TO THE EAST TODAY AND THE STALLED FRONT ACROSS TEXAS AND LOUISIANA WILL MOVE NORTH AS A WARM FRONT. THIS WILL SPREAD RAIN CHANCES NORTHWARD TODAY. AS A SHORT WAVE MOVES ACROSS ARKANSAS...WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE AREA TODAY. DRIER AIR WILL BE IN PLACE WEDNESDAY AND SHOULD PROVIDE A BRIEF BREAK IN THE PRECIPITATION. A COLD FRONT IN THE PLAINS WEDNESDAY WILL MOVE INTO ARKANSAS WEDNESDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY IN THE NORTHWEST AND SPREAD SOUTHEAST. THE FRONT IS NOT EXPECTED TO MOVE THROUGH ARKANSAS HOWEVER. IT WILL STALL THURSDAY...BEFORE MOVING NORTH INTO MISSOURI FRIDAY. RAIN CHANCES WILL REMAIN OVER THE AREA FRIDAY AS A SHORT WAVE MOVES ACROSS THE AREA. TEMPERATURES WILL BE BELOW NORMAL TODAY BUT SLIGHTLY ABOVE NORMAL WEDNESDAY THROUGH FRIDAY. LONG TERM...SATURDAY THROUGH MONDAY NIGHT THE EXTENDED FORECAST CHANGES LITTLE WITH CHANCES OF RAIN SATURDAY AND SUNDAY...THEN DRYING MONDAY. THE CURRENT ZONAL UPPER FLOW IS REPLACED WITH A BROAD UPPER RIDGE IN THE WEST AND A TROUGH FROM THE MS VALLEY TO THE EAST COAST. THIS WILL ALLOW A COLD FRONT TO SAG SOUTHEAST AND BRING SHOWERS AND THUNDERSTORMS TO AR ON SATURDAY AND INTO SUNDAY...BEFORE THE BOUNDARY NUDGES SOUTHEAST DURING THE DAY SUNDAY. STILL SOME UNCERTAINTY WITH THE TIMING OF THE FRONT WHEN IT WILL PUSH OUT OF AR ON SUNDAY. AREAS OF HEAVY RAIN MAY BE POSSIBLE WITH SLOW MOVEMENT...BUT WILL HOLD OFF FOR NOW WITH ANY ADDITIONAL DETAILS. OVERALL SEVERE THREAT AT THIS TIME APPEARS TO BE LOW. THEN ON MONDAY...MODELS TAKE THE BOUNDARY SOUTH OF AR...WITH A COOLER AND DRIER AIRMASS FILTERING IN. QUITE SURPRISING COLD FRONTS ARE MAKING IT THIS FAR SOUTH IN MAY. TEMPERATURES WILL BE AROUND TO A BIT BELOW NORMAL VALUES SATURDAY TO SUNDAY...THEN COOLER ON MONDAY. && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && 58
Hazardous weather outlook, May 12, 5:00 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT TUE MAY 12 2009 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY ACROSS ARKANSAS...ESPECIALLY THIS AFTERNOON. THIS IS IN RESPONSE TO THE FRONT THAT IS STALLED OVER NORTHERN LOUISIANA THIS MORNING...IS EXPECTED TO LIFT NORTHWARD ACROSS THE STATE...AS A DEVELOPING SURFACE LOW PRESSURE SYSTEM OUT WEST MOVES NORTHEAST. SOME ADDITIONAL UPPER LEVEL ENERGY WILL ALSO INTERACT WITH THE FRONT...AND THIS IS EXPECTED TO TRIGGER SHOWERS AND THUNDERSTORMS. THE MAIN AREAS THAT WILL RECEIVE THE BULK OF THE RAIN ARE CENTRAL AND NORTHERN SECTIONS OF THE STATE. AREAS OF HEAVY RAIN WILL BE POSSIBLE. THE OVERALL THREAT OF SEVERE STORMS WILL BE LOW...WITH ONLY AN ISOLATED STRONG TO SEVERE STORM POSSIBLE. THE CHANCE OF RAIN WILL ALSO BE IN THE TONIGHT PERIOD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER COLD FRONT WILL MOVE FROM THE PLAINS INTO ARKANSAS WEDNESDAY NIGHT AND THURSDAY...AND BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ESPECIALLY OVER NORTHERN ARKANSAS. THIS FRONT IS EXPECTED TO STALL OVER THE STATE ON THURSDAY...THEN LIFT BACK NORTH BY FRIDAY. THIS WILL KEEP SHOWERS AND THUNDERSTORM IN THE FORECAST THROUGH SUNDAY. NOT UNTIL THE COLD FRONT SAGS SOUTH OUT OF ARKANSAS LATER SUNDAY TO MONDAY...WILL THE CHANCE OF RAIN SIGNIFICANTLY DECREASE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED WITH THE ISOLATED NATURE OF THE SEVERE STORM THREAT. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 59
In the hours before
Special weather statement, May 12, 9:13 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 913 AM CDT TUE MAY 12 2009 ARZ041-042-052>054-121455- CLARK-GARLAND-HOT SPRING-MONTGOMERY-PIKE- 913 AM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ALERT FOR CLARK...GARLAND...HOT SPRING... MONTGOMERY AND PIKE COUNTIES UNTIL 955 AM CDT... AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CADDO GAP...MOVING EAST AT 30 MPH. WIND GUSTS BETWEEN 40 AND 50 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM. 46
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:48 PM CDT | River Flood Warning | LZK | Clark, Nevada, Ouachita | 3 days |
| May 12, 12:34 PM CDT | Flash Flood Warning | LZK | Clark, Hot Spring, Pike, Polk | 3 hr |
| May 12, 3:35 PM CDT | Flash Flood Warning | LZK | Bradley, Calhoun, Clark, Cleveland, Dallas, Ouachita | 2 hr |
Nearby
Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.